Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 7:21 PM CST for Clarke County, Lucas County, Monroe County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2017, 7:21 PM CST (01:21 UTC)
- Expired
- Mar 6, 2017, 8:15 PM CST
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Lucas County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WUUS53 KDMX 070121
SVRDMX
IAC039-117-135-070215-
/O.NEW.KDMX.SV.W.0028.170307T0121Z-170307T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
721 PM CST MON MAR 6 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Monroe County in south central Iowa...
Lucas County in south central Iowa...
Eastern Clarke County in south central Iowa...
* Until 815 PM CST.
* At 721 PM CST, severe thunderstorms were located along a line
extending from 13 miles northwest of Chariton to 8 miles south of
Osceola, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chariton, Russell, Lovilia, Lucas, Woodburn, Williamson, Derby,
Melrose, Red Haw Lake State Park and Chariton Municipal Airport.
This includes Interstate 35 between mile markers 25 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
A tornado watch remains in effect until 1000 PM CST for south central
Iowa.
LAT...LON 4116 9288 4090 9309 4090 9384 4116 9358
TIME...MOT...LOC 0121Z 270DEG 39KT 4114 9352 4091 9378
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Curtis1 follow-up statement
841
WWUS53 KDMX 070209
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
809 PM CST MON MAR 6 2017
IAC039-117-135-070218-
/O.EXP.KDMX.SV.W.0028.000000T0000Z-170307T0215Z/
Monroe IA-Lucas IA-Clarke IA-
809 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONROE...LUCAS AND
EASTERN CLARKE COUNTIES WILL EXPIRE AT 815 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM CST for south central
Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Lucas county.
LAT...LON 4116 9288 4090 9309 4090 9384 4116 9358
TIME...MOT...LOC 0208Z 270DEG 39KT 4114 9285 4091 9312
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:44 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 544 PM CST Mon Mar 6 2017 .SHORT TERM.../Tonight/ Issued at 312 PM CST Mon Mar 6 2017 Confidence: Medium to High Main concerns ongoing wind and severe weather. Strong winds will into the evening hours over the west/central and relax late evening. As front moves east tonight winds will increase over the west and northwest areas through the overnight hours. Severe threat already well spelled out with watch covering the entire area through late evening. Fast moving storms...damaging thunderstorm winds and hail as well as potential for isolated tornadoes due to either quasi linear bowing segments or initially a few discrete cells. Activity over western Iowa may weaken with strong shear this evening with another area of development taking place over Missouri and moving into southeast Iowa around and after 00z...mainly from I35 east. With a fast moving and fluid evolution of storms anticipated... confidence on coverage over the entire area still limited. May be more scattered in nature at times...with one or more lines of storms during the event. Winds briefly drop off a bit late tonight only to increase again on Tuesday over much of the region. .LONG TERM.../Tuesday through Monday/ Issued at 312 PM CST Mon Mar 6 2017 Tuesday the forecast concern revolves around wind. Forecast soundings mix the atmosphere to around 500mb but slightly lower than they did yesterday and winds are just a bit less. Further analysis in BUFKIT shows winds not really reaching high wind warning criteria...though very close. A wind advisory for high end wind speeds was issued for Tuesday afternoon across areas North of a line from Carrol to Waterloo. Strongest winds are expected in the far Northwest and North near the Minnesota border. There are also fire weather concerns, discussed in a separate section below. On Wednesday we will be in strong cold advection in a rather fast Northwest flow aloft. This will bring in colder temps and once again create a strong wind scenario. Given the numerous headlines in place I have opted to not include any mention of strong winds for Wednesday at this point but they are indeed going to have to be addressed in later periods. Beyond Wednesday, the overall pattern has not changed and we remain in a broad NW flow but a Canadian surface high slides down bringing a reinforcing shot of cold air. We are still looking at a couple of weak shortwaves riding through the state Friday afternoon/night and a stronger one Saturday. Yet another wave passes through in the series on Sunday/Sunday night. Given the colder temps, precip...especially at night and early morning...will likely be snow North, rain South and a mix somewhere in between. There is the possibility that accumulating snow will occur across Northern Iowa. This will be the next concern to watch for after the wind/fire threat. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 544 PM CST Mon Mar 6 2017 Line of storms moving through with gusty winds and large hail. CIGS about VFR, briefly could be IFR. Winds to shift around to the southwest behind the storms, and then west this evening behind a cold front. Very gusty westerly winds expected Tuesday with VFR conditions. && .FIRE WEATHER... Issued at 312 PM CST Mon Mar 6 2017 Very strong wind is expected over the state on Tuesday. Trends from soundings are just slightly less from yesterday's run but are still very strong. Areas North of Highway 20 are still going to see the strongest winds with more marginal wind speeds the further South you go. Calls were made to observers and core partners regarding the consideration of a red flag warning. The issue is that the strongest winds are not co-located with the lowest relative humidity values and the RH values across the North are 35 to 45% which are pretty high when considering a red flag warning. Countering that is the fact that these are one hour fuels and the strength of the wind will dry things out fairly quickly. Observers confirmed that fuels near the ground are moist and that there is some green up of cool season grasses as well as some new growth of warm season grasses beginning. Given the time of year and the lack of any activity due to the wind, cooler temps and high end advisory type wind speeds, a fire weather watch was issued. Should winds be stronger and relative humidity values across the North drop further, a red flag warning would need to be issued. I'll leave this for the mid shift to consider when the latest data is available. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017- 023>028-033>039-044>050-059>062-074-075. Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007- 015>017-023>028-033>037-044>047. && SHORT TERM...REV LONG TERM...FAB AVIATION...Beerends FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 6:41 PM CST, 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 641 PM CST Mon Mar 6 2017 IAZ006-007-016-017-025-026-036-037-046>049-058>061-071>074- 081>084-092>095-071000- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton- Hardin-Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur-Wayne- 641 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-071000- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 641 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-071000- Monroe-Appanoose- 641 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-071000- Wapello-Davis- 641 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ004-005-015-023-024-033>035-044-045-057-070-071000- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Audubon-Cass- 641 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening.
In the hours before
Local storm report, Mar 6, 6:55 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 3 S POLK CITY 41.74N 93.72W
03/06/2017 E60 MPH POLK IA OFFICIAL NWS OBS
ESTIMATED 50-60 MPH WIND GUSTS AT NWS DES
MOINES OFFICE. .
&&
CMLocal storm report, Mar 6, 6:58 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 N EARLHAM 41.51N 94.12W
03/06/2017 E1.00 INCH DALLAS IA PUBLIC
RELAYED FROM LAW ENFORCEMENT.
&&
FOWLELocal storm report, Mar 6, 7:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 3 NE HARCOURT 42.28N 94.13W
03/06/2017 WEBSTER IA EMERGENCY MNGR
WEBSTER COUNTY EM REPORTED TREE DAMAGE AND
DEBRIS IN A 1.5 MILE LONG AND 30 YARD WIDE
DAMAGE PATH.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:03 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 1 NE WEST DES MOINES 41.58N 93.74W
03/06/2017 E60 MPH POLK IA TRAINED SPOTTER
DIME SIZE HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:11 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 ESE WAUKEE 41.60N 93.83W
03/06/2017 E60 MPH DALLAS IA PUBLIC
50 TO 60 MPH WIND GUSTS AND PEA SIZED HAIL.
.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 7:17 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 NNE MARTENSDALE 41.39N 93.73W
03/06/2017 M0.75 INCH WARREN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:03 PM CST | Severe Thunderstorm Warning | DMX | Adair, Boone, Cass, Dallas, Greene, Guthrie and 1 more | 42 min |
| Mar 6, 6:09 PM CST | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 51 min |
| Mar 6, 6:30 PM CST | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Madison, Polk, Story and 1 more | 45 min |
| Mar 6, 6:31 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 29 min |
| Mar 6, 6:39 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Union | 51 min |
| Mar 6, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 53 min |
| Mar 6, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin, Marshall | 37 min |
| Mar 6, 7:12 PM CST | Severe Thunderstorm Warning | DMX | Marion, Warren | 48 min |
| Mar 6, 7:21 PM CST | Tornado Warning | DMX | Marion, Warren | 24 min |
| Mar 6, 7:31 PM CST | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 59 min |
| Mar 6, 7:32 PM CST | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 58 min |
| Mar 6, 7:40 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 54 min |
| Mar 6, 7:40 PM CST | Tornado Warning | DMX | Jasper, Mahaska, Marion | 22 min |
| Mar 6, 7:43 PM CST | Tornado Warning | DMX | Jasper, Poweshiek | 32 min |
| Mar 6, 7:51 PM CST | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 54 min |
| Mar 6, 7:56 PM CST | Tornado Warning | DMX | Wayne | 34 min |
| Mar 6, 8:08 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 35 min |
| Mar 6, 8:22 PM CST | Tornado Warning | DMX | Appanoose, Wayne | 23 min |
| Mar 6, 8:38 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 41 min |
| Mar 6, 8:40 PM CST | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 35 min |
| Mar 7, 4:00 AM CST | Red Flag Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 14 hr |
| Mar 7, 10:40 AM CST | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.